Jump to content

Joe Black: 7 year old with Autism


JoeBlack

Recommended Posts

Hi,

 

First of all I wish I would have known about this site before, personal stories and words of encouragement.

 

My 7 year old daughter has autism and had tantrums and mild aggression (would pour liquids on other kids at school), so we wanted to try ABA (Applied behavior analysis) so we went to this agency to get some help, psychiatrist ordered .5 mg risperdal while on waiting list for therapy he mentioned it was the lowest dose and as soon as started on therapy he would remove medicine.

 

Her aggressiveness increased within 1 month of taking risperdal and gained about 15 pounds, then he ordered to stop medication.

 

Switched agencies trying to get ABA faster, saw a different doctor who ordered to continue with risperidal.

 

Daughter became very aggressive during all this time, we just wanted our daughter back when she wasn't taking any drugs, the mild aggressiveness she displayed before taking risperdal was a joke compared to what she was doing at school (described in incident reports at school - Hair pulling, slapping, screaming).

 

Went to the 2nd psychiatrist where we exposed what was happening, we asked to take her off risperdal and he turned into a piece of $%^& person in the way he talked to us, no feelings, and wanted to instead increase the dose, he said "If you decide to stop the medicine that's fine as it only lasts 6 hours in her system", he gave us an order for an increased dose in case we wanted to try it out.

 

We decided to stop seeing doctors, and after intensive googling found out you need to taper gradually.

 

Mid December had been the most pleasant time we've had since she started the medicine, she was "Back", however In the past 3 days she's became a more aggressive as I believe I lowered her dose too much (I guess I thought we could finally jump off).

 

Will resume  .0625 mg risperdal and keep for 2 weeks then maybe taper 25-50%

 

Our story:

 

Aug 1 2015 - .5 mg risperdal 
Aug 15 2015 - .25 mg risperdal 
Sept 1 2015 - .25 mg risperdal (Then 2 days without - Doctors orders)
Sept 15 2015 - .5 mg risperdal (Back to it)
Oct 1 2015 - .375 mg risperdal 
Oct 15 2015 - .333 mg risperdal 
Nov 1 2015 - .25 mg risperdal 
Nov 15 2015 - .125 mg risperdal 
Dec 1 2015 - .0625 mg risperdal 
Dec 9 2015 - .03125 mg risperdal 
Dec 20 2015 - 0 mg risperdal 
Dec 21 2015 - .0625 mg risperdal 
Aug 1 2015 - .5 mg risperdal 

Aug 15 2015 - .25 mg risperdal 

Sept 1 2015 - .25 mg risperdal (Then 2 days without - Doctors orders)

Sept 15 2015 - .5 mg risperdal (Back to it)

Oct 1 2015 - .375 mg risperdal 

Oct 15 2015 - .333 mg risperdal 

Nov 1 2015 - .25 mg risperdal 

Nov 15 2015 - .125 mg risperdal 

Dec 1 2015 - .0625 mg risperdal 

Dec 9 2015 - .03125 mg risperdal 

Dec 20 2015 - 0 mg risperdal 

Dec 21 2015 - .0625 mg risperdal 

Link to comment
  • Moderator Emeritus

Hi Joe,

 

Welcome to SA.  I am very sorry to hear of the situation you have been put in and feel not only for your family but for your daughter.  It must be horrible for her.  Thankfully you didn't increase the dose.  I'm not able to make any suggestions but someone else should be along soon who has more knowledge than I do.

 

You've done a great job of the signature block.  This is the link about Tapering Risperdal.  This site recommendations a slow taper of 10% of the previous dose with a holding period to stabilse to minimise withdrawal.  Here is information about Why Taper 10%.

 

This analogy of Brain Remodelling may help you to understand what happens to the brain from antidepressant and anti psychotic medication.

 

The decisions we make are made with our best intentions and with the knowledge we have AT THAT TIME.  Please do not blame yourself.

 

Wishing you and your family all the best.

 

CC

 VIDEO:   Antidepressant Withdrawal Syndrome and its Management

 

MISSION ACCOMPLISHED:    (6 year taper)      0mg Pristiq      on 13th November 2021

Woohoo!!!  Finally off Pristiq    Post 0 updates start here

ADs since ~1992:  25+ years - 1 unknown, Prozac (muscle weakness), Zoloft; citalopram (pooped out) CTed (very sick for 2.5 wks a few months after); Pristiq:  50mg 2012, 100mg beg 2013 (Serotonin Toxicity)  Tapering from Oct 2015 - 13 Nov 2021   LAST DOSE 0.0025mg

My full tapering program     My Intro (goes to my tapering graph)    My website

PLEASE NOTE:  I am not a medical professional.  I provide information and make suggestions.  Please DO NOT TAG me - thank you.

Link to comment
  • Moderator

Hi Joe-- welcome to the group. I'm so sorry to hear that the little one is having such a tough time, this is really nasty stuff for the doctors to have done to someone so young, and as you've learned they are of no help when things start to go wrong.  Taking matters into your own hands is really the only way you can have any control over what is happening.  These drugs are insanely powerful and must be handed with care.  Please read through the threads that CC listed, they have a lot of good information to help you understand what is happening.

 

CC mentioned that we recommend a 10% of the previous dose every 4-6 weeks as a baseline taper.  Some people can go faster, some have to go slower, but this works well for most people.  The purpose of a slow taper is to minimize the WD symptoms, which for an adult can be pretty scary.  One big problem with the symptoms is that they tend to be delayed several weeks from the time of the drop in dose.  Which is why we recommend 4-6 weeks minimum between drops.  This gives time for the symptoms to show up and stabilize before the next drop is attempted.  From your signature it looks like the doses were reduced every two weeks.  This is a workable schedule for some people, but in this case looks like it was too fast.  Reinstating back to the 0.625mg was a good idea and done quickly enough that there should be minimal problems with it.  An updose takes four days to become steady state in the blood after which the symptoms start to stabilize.  That can take some time to happen, I have limited experience with the young'uns but in adults it can be several weeks to several months.  Taking lots of time is the key to everything involving tapering, but it does work.  Hard to watch, but it's necessary.

 

((((((((((((((((HUGS))))))))))))) for the little one

20 years on Paxil starting at 20mg and working up to 40mg. Sept 2011 started 10% every 6 weeks taper (2.5% every week for 4 weeks then hold for 2 additional weeks), currently at 7.9mg. Oct 2011 CTed 15oz vodka a night, to only drinking 2 beers most nights, totally sober Feb 2013.

Since I wrote this I have continued to decrease my dose by 10% every 6 weeks (2.5% every week for 4 weeks and then hold for an additional 2 weeks). I added in an extra 6 week hold when I hit 10mg to let things settle out even more. When I hit 3mgpw it became hard to split the drop into 4 parts so I switched to dropping 1mgpw (pill weight) every week for 3 weeks and then holding for another 3 weeks.  The 3 + 3 schedule turned out to be too harsh so I cut back to dropping 1mgpw every 4 weeks which is working better.

Final Dose 0.016mg.     Current dose 0.000mg 04-15-2017

 

"It's also important not to become angry, no matter how difficult life is, because you can loose all hope if you can't laugh at yourself and at life in general."  Stephen Hawking

Link to comment

Create an account or sign in to comment

You need to be a member in order to leave a comment

Create an account

Sign up for a new account in our community. It's easy!

Register a new account

Sign in

Already have an account? Sign in here.

Sign In Now
×
×
  • Create New...

Important Information

Terms of Use Privacy Policy